[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 34.238.190.122. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
April 8, 1974

Overdose of Tetanus Toxoid

Author Affiliations

Kettering Laboratory Cincinnati

JAMA. 1974;228(2):159. doi:10.1001/jama.1974.03230270019014

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor.—  I would like to report a patient who received an overdose of "tetanus toxoid, fluid." A total dose of 3.8 ml (2.0 ml intramuscularly in one buttock, 1.6 ml in the other, and 0.2 ml subcutaneously in the left deltoid region) was inadvertently administered to a 32-year-old female employee. The patient was to have received prophylactic γ-globulin (0.02 ml/lb of body weight) because of a puncture wound of her little finger by a hypodermic needle in a contaminated disposal box. Based on her report of localized reactions to tetanus toxoid in the past, the 0.2-ml dose rather than the standard 0.5 ml of tetanus toxoid, fluid was ordered.There was no immediate local or systemic response. The patient refused hospitalization for observation. Fifty milligrams of diphenhydramine hydrochloride (Benadryl) orally every four hours was prescribed for three days. A local reaction manifested by mild erythema, heat, induration, slight

×